It’s difficult to see our children when they are sick or not feeling well. As infants, parents cannot always pinpoint what is causing distress. Let’s face it, many times we have to make an educated guess at what’s wrong.
A bump here, a cold there, most of the time whatever distresses a new infant is usually taken care of with love. But for one mother, it took close to a year to figure out her child’s illness.
It started with a rash. Stephanie Smith, of Atlanta, Georgia, noticed a small rash on her son, Isaiah, when he was just 3 months old. Soon, one rash turned into flare ups that seemed to take place whenever Isaiah was exposed to perfume or scents.
After a visit to the doctor, Stephanie was told that the condition was eczema, a common skin disorder. She went to the drugstore and purchased a topical over-the-counter steroid to help ease the rash.
Soon, little Isaiah seemed to be getting better, so Stephanie stopped the ointment. But the rash quickly returned and this time was even worse.
Stephanie applied more of the steroid and the rash subsided. But the cycle continued, each time with the rash coming back and spreading. Then Isaiah’s hair began to fall out.
Though she took her son to several doctors, they all said that he suffered from eczema. After months of doctors and ointment, the rash quickly took a turn for the worse.
“Isaiah’s skin was falling off, like it was melting. It was oozing and weeping into his eyes. It was like he had no skin. He was in agony,” said Stephanie.
The only place where her little boy could feel any relief was in the bath tub, soaking in warm water.
Stephanie could no longer hold him with out there being pain. She could no longer use towels that would just rub off his skin. “Every time our skin touched his, it would blister and ooze like crazy,” she said.
The family was hesitant to leave their home, shielding their son from the world and the questions from strangers. It was at this time that Stephanie became desperate for answers.
She began her search on the internet, trying to find other families that might have gone through similar experiences. She found her answer and it was totally unexpected.
Stephanie joined an online forum that talked about topical steroid withdrawal. She learned that using steroid topical therapy could make some rashes worse, especially when use was stopped. She was shocked when she recognized the symptoms.
“I scrolled through picture after picture of children with skin like Isaiah. Red raw skin, flaking off and oozing,” she said. Her answer was there in the images. She stopped using the steroid ointment immediately.
Through her research, Stephanie was able to make her own home remedy using lemongrass and zinc. It was a slow process, but as she applied the new mixture, new patches of healthy rash-free skin could be seen.
It took ten months for Isaiah’s skin to heal. “He is like any other toddler,” she said. “He chatters away, runs everywhere and is into everything.” They still do not know what caused the rash to appear in the first place, but Stephanie thinks that Isaiah must have had an allergic reaction to something.
Truth and Accuracy
We are committed to truth and accuracy in all of our journalism. Read our editorial standards.